Alert archive / West Virginia / Special Weather Statements in 2012

Special Weather Statement, NWS Charleston, WV

August 1, 2012Wirt County, West Virginia

NWS Charleston, WV issued this special weather statement at Aug 1, 2012, 2:15 PM EDT for Wirt County, West Virginia. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2012, 2:15 PM EDT (18:15 UTC)
Expired
Aug 1, 2012, 3:15 PM EDT
In force
60 min
Issued by
NWS Charleston, WV

County Wirt County, WV

The radar

The Charleston,WV radar (KRLX), 84 km from the middle of the area, began a volume at 18:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 6.3 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2012-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 595 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2012-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
595 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
896 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

984 
WWUS81 KRLX 011815
SPSRLX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
215 PM EDT WED AUG 1 2012

WVZ009-017-011915-
WIRT WV-WOOD WV-
215 PM EDT WED AUG 1 2012

...STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL WOOD AND WIRT
COUNTIES...

AT 212 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 9 MILES
EAST OF FORKED RUN STATE PARK TO 3 MILES WEST OF ELIZABETH TO 7 MILES
SOUTHEAST OF ELIZABETH...MOVING VERY SLOWLY TO THE SOUTHEAST.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. 

THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-77 BETWEEN MILE MARKERS
157 AND 165 IN WEST VIRGINIA.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3906 8127 3904 8124 3905 8121 3903 8116
      3894 8127 3892 8128 3890 8136 3894 8146
      3900 8154 3901 8153 3905 8163 3914 8158

$$

28

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Aug 1, 1:58 PM EDT, 17 minutes earlier.

Area forecast discussion, Aug 1, 1:58 PM EDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
158 PM EDT WED AUG 1 2012

.SYNOPSIS...
WEAK COLD FRONT MOVES THROUGH TODAY. DRIER AND MORE STABLE AIR
TONIGHT THROUGH THURSDAY NIGHT. MOISTURE AND INSTABILITY INCREASES
FRIDAY INTO SUNDAY. COLD FRONT SUNDAY NIGHT/MONDAY.

&&

.NEAR TERM /THROUGH THURSDAY/...
ALTHOUGH A BIT HARD TO FIND IN OBSERVATIONS THE EXACT LOCATION IN
THE OBS...THINKING WEAK COLD FRONT APPROACHING OHIO RIVER...WITH
CONVECTION STARTING TO KICK OFF ACROSS WV. DID NOT MAKE SIGNIFICANT
CHANGES TO POPS FROM PREVIOUS FORECAST...SEEING FAIR AGREEMENT IN
HI-RES MODELS THAT ISOLATED STORMS SHOULD CONTINUE TO DEVELOP ACROSS
THE LOWLANDS...WITH A BIT HIGHER CHANCES OVER THE MOUNTAINS AS AN
ELEVATED HEAT SOURCE. NOT MUCH MID TO UPPER LEVEL MOISTURE STILL
AROUND...SO THINK MOST CELLS WILL HAVE A HARD TIME SUSTAINING
THEMSELVES. HOWEVER...WITH THAT SAID CANNOT RULE OUT A FEW STRONGER
STORMS LIKE YESTERDAY...WITH FLASH FLOODING A THREAT IF MULTIPLE
STORMS TRAIN OVER THE SAME AREA...OR ONE PERSISTENT STORM BECOMES
ROOTED TO AN OROGRAPHIC FEATURE. 3 HOUR FFG GUIDANCE IS AROUND 1
INCH FOR SOME OF OUR NORTHWESTERN ZONES...WITH 2 INCHES FOR MUCH OF
THE WV LOWLANDS...SO IT WILL NOT TAKE MUCH TO GET WATER CONCERNS
GOING. THOUGHT ABOUT A FLASH FLOOD WATCH...BUT WITH ONLY ISOLATED
CONVECTION EXPECTED ISSUES SHOULD BE VERY LOCALIZED.

AS THE FRONT MOVES OFF TO THE EAST...HIGH PRESSURE WILL BEGIN MOVING
IN BRINGING DRY WEATHER THROUGH THURSDAY. AS MENTIONED IN PREVIOUS
DISCUSSION...MODELS STRUGGLING WITH LOWS TONIGHT AND HAVE A 5-10
DEGREE SPREAD IN MOS OUTPUT. STAYED CLOSE TO PREVIOUS
FORECAST...RIGHT BETWEEN MOS NUMBERS.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
WEAK HIGH PRESSURE WILL SLIDE EAST OF THE AREA BY FRIDAY.
STRENGTHENING BERMUDA HIGH WILL BRING WARMER AND MORE HUMID AIR
NORTH INTO OUR AREA FRIDAY. LOOKS TO BE ENOUGH MOISTURE AND
INSTABILITY FOR HEATING TO POP A FEW THUNDERSTORMS FRIDAY AFTERNOON
INTO FRIDAY NIGHT...MAINLY OVER THE SOUTH AND MOUNTAINS. STORMS WILL
BE MOSTLY DIURNALLY DEPENDENT...WITH LACK OF UPPER DISTURBANCES IN
WEAK WESTERLY FLOW ALOFT...SO MOST OF THE STORMS FRIDAY WILL BE OF
THE AFTERNOON AND EVENING VARIETY.

OUTSIDE THE CONVECTION...ENOUGH SUNSHINE EXPECTED TO LIFT TEMPS BACK
INTO THE 90S LOW LANDS FRIDAY AFTERNOON...AND LEAVE FOR A WARM AND
MUGGY FRIDAY NIGHT.

FOR SATURDAY...MODELS SIMILAR IN AN UPPER DISTURBANCE CROSSING THE
AREA FROM WEST TO EAST. WHILE NO FOCUSING MECHANISM UNDER THIS
DISTURBANCE IS EVIDENT IN THE MODELS...THEY DO DEPICT A BROAD SWATH
OF DEEPER MOISTURE AND INSTABILITY. POPS RAISED INTO THE HIGHER
CHANCE RANGE...ESPECIALLY SATURDAY AFTERNOON AND EVENING.
OTHERWISE...WHILE MAX TEMPS WILL BE SUPPRESSED SOMEWHAT BY THE
INCREASED CLOUDS AND CONVECTION...IN THE 80S...IT WILL STILL BE VERY
WARM AND HUMID.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
NOT MUCH CHANGE. MODELS ARE IN REASONABLE AGREEMENT ON A SIGNIFICANT
SYSTEM MOVING ACROSS THE REGION ON LATER ON SUNDAY AND SUNDAY
NIGHT...WITH AN ATTENDING COLD FRONT. LOOKS LIKE AN ORGANIZED BAND
OF CONVECTION WILL PRECEDE THE FRONT ON SUNDAY...WITH CONVECTION
CONTINUING SUNDAY NIGHT BEFORE THE FRONT PASSES MONDAY. CONVECTION
THEN TAPERS OFF BEHIND THE FRONT MONDAY FROM WEST TO EAST. HIGH
PRESSURE WITH DRIER AND SLIGHTLY COOLER AIR WILL MOVE IN BY TUESDAY
AND CONTINUE WEDNESDAY.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
A WEAK COLD FRONT...CURRENTLY LOCATED NEAR THE OHIO RIVER...WILL
CONTINUE MOVING ACROSS THE AREA TODAY...WITH ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS ALONG AND EAST OF THE FRONT. BEST COVERAGE
OF THUNDERSTORMS EXPECTED IN THE MOUNTAINS...SO WENT WITH VCTS. WILL
HAVE TO MONITOR FOR ANY CELLS APPROACHING LOWLAND SITES...AND WILL
AMEND IF NECESSARY. EXPECT VFR CONDITIONS INTO TONIGHT...WITH
POSSIBLE DROPS INTO MVFR IN AND AROUND SHOWERS AND STORMS. PATCHY
DENSE FOG IS POSSIBLE AGAIN LATE WEDNESDAY NIGHT...MORE LIKELY IN
THE MOUNTAIN VALLEYS AND ANYWHERE THAT GETS A GOOD SHOWER THIS
EVENING.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: TIMING OF SHOWERS AND THUNDERSTORMS COULD VARY.
TIMING AND DENSITY OF FOG COULD VARY.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z THURSDAY...
IFR POSSIBLE IN DENSE FOG IN THE MOUNTAIN VALLEYS THURSDAY MORNING.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...JMV/MZ
NEAR TERM...MZ
SHORT TERM...JMV
LONG TERM...KTB/JMV
AVIATION...MZ
Hazardous weather outlook, Aug 1, 1:52 PM EDT, 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
152 PM EDT WED AUG 1 2012

KYZ102-103-105-VAZ003-004-WVZ005>011-013>020-024>040-046-047-021800-
CARTER-BOYD-LAWRENCE KY-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-
JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-
CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-
LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-
WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
152 PM EDT WED AUG 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED INTO THIS EVENING.
DUE TO THE EXPECTED ISOLATED NATURE OF THE CONVECTION...A FLASH
FLOOD WATCH WAS NOT ISSUED...BUT HIGHLY LOCALIZED FLASH FLOODING
DUE TO PERSISTENT STORMS...OR MULTIPLE STORMS MOVING OVER THE SAME
AREA IS POSSIBLE...AND FLASH FLOOD WARNINGS MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ101-OHZ066-067-075-076-083>087-021800-
GREENUP-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-
GALLIA-LAWRENCE OH-
152 PM EDT WED AUG 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY AND
SOUTHEAST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 1, 9:57 AM EDT, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
957 AM EDT WED AUG 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     FLASH FLOOD      1 N HURLEY              37.44N  82.02W
07/31/2012                   BUCHANAN           VA   PUBLIC

            GUESSES FORK ROAD CLOSED DUE TO HIGH WATER FLOWING OVER
            IT IN SEVERAL LOCATIONS.

&&

EVENT NUMBER RLX1200489

TAX
Special weather statement, Aug 1, 2:15 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
215 PM EDT WED AUG 1 2012

WVZ009-017-011915-
WIRT WV-WOOD WV-
215 PM EDT WED AUG 1 2012

...STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL WOOD AND WIRT
COUNTIES...

AT 212 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 9 MILES
EAST OF FORKED RUN STATE PARK TO 3 MILES WEST OF ELIZABETH TO 7 MILES
SOUTHEAST OF ELIZABETH...MOVING VERY SLOWLY TO THE SOUTHEAST.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-77 BETWEEN MILE MARKERS
157 AND 165 IN WEST VIRGINIA.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3906 8127 3904 8124 3905 8121 3903 8116
      3894 8127 3892 8128 3890 8136 3894 8146
      3900 8154 3901 8153 3905 8163 3914 8158

28

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 8:00 PM EDTFlash Flood WarningRLXBraxton, Nicholas, Webster2 hr
Aug 1, 2:34 PM EDTSpecial Weather StatementRLXJackson26 min
Aug 1, 3:29 PM EDTSpecial Weather StatementRLXMingo61 min
Aug 1, 3:48 PM EDTSpecial Weather StatementRLXLogan57 min
Aug 1, 4:03 PM EDTSpecial Weather StatementRLXBoone42 min
Aug 1, 4:09 PM EDTSpecial Weather StatementRLXHarrison51 min
Aug 1, 5:40 PM EDTSpecial Weather StatementRLXClay, Kanawha65 min
Aug 1, 5:56 PM EDTSevere Thunderstorm WarningRLXClay, Fayette, Kanawha, Nicholas49 min
Aug 1, 6:15 PM EDTFlash Flood WarningRLXBarbour, Randolph, Upshur3 hr
Aug 1, 6:37 PM EDTFlash Flood WarningRLXKanawha113 min
Aug 1, 7:17 PM EDTSpecial Weather StatementRLXHarrison58 min
Aug 1, 6:12 PM EDTSpecial Weather StatementRLXBuchanan33 min

Nearby

Special Weather Statements in West Virginia, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.